Winter Storm, Eddy
- When
- March 30, 3:00 PM CST to March 31, 3:02 AM CST
- Where
- Eddy forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.718, -98.902 (the zone’s center; the record gives no point)
A hybrid surface low pressure system tracked across South Dakota on Friday evening (March 30th), before shifting into southern Minnesota by the early morning hours of Saturday the 31st. This storm produced four to ten inches of snow along with 35 mph wind gusts.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A hybrid surface low pressure system tracked across South Dakota on Friday evening (March 30th), before shifting into southern Minnesota by the early morning hours of Saturday the 31st. This storm produced four to ten inches of snow along with 35 mph wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 30, 2:12 PM CST, 48 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
312 PM CDT Fri Mar 30 2018
.SHORT TERM...(This evening through Saturday)
Issued at 312 PM CDT Fri Mar 30 2018
Most of the changes to this portion of the forecast were discussed
in the previous forecast discussion. It still remains sunny for
most areas, so expecting clouds to increase this evening from west
to east. The regional radar loop shows echoes picking up over
western North Dakota and eastern Montana. These will continue to
shift into the Devils Lake region and eastern North Dakota this
evening, taking a little longer to work into portions of west
central and northwest Minnesota.
The 18z NAM model continues to show the main snow band affecting
the further southward track, or for southeast North Dakota and
west central Minnesota. High resolution models also back up this
trend too. So have kept the wording of 6 to potentially 12 inches
in some areas along this track. The strong wind potential has
become a little more questionable with the 12z model runs, but
there still appears to be strong cold advection and the favorable
NNW wind direction for blizzards. Thursday night's snow brought 2
to 6 inches over portions of the central and southern Red River
Valley, which should be blowable snow. So that along with the
additional snow tonight, should give plenty of snow to blow and
drift in the central and southern valley especially. The wind
potential look best there too, thus the blizzard warning by very
late tonight into early Saturday morning.
.LONG TERM...(Saturday night through Friday)
Issued at 312 PM CDT Fri Mar 30 2018
There may be some areas of blowing snow Saturday night before the
winds weaken Sunday morning. Sunday will be a cool and quiet day
with high pressure moving in. Temperatures will be cold with highs
in the mid twenties to low thirties.
The next chance for snow comes Monday and Monday night as a lee
cyclone moves into the Northern Plains. Uncertainty is still high as
there is a fair amount of model variability. The NAM as a rather
strong low moving in and giving potential for snow amounts upwards of
seven inches. Other models such as the GFS and ECMWF have a weaker
low and more southerly track. So currently have a light snowfall
event with a chance for significant totals.
Past Tuesday into Friday looks to be cool and quiet with the main
impact being cooler than normal temperatures across the Northern
Plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 158 PM CDT Fri Mar 30 2018
Tried to insert my best ideas on timing the snow into each TAF
site, as well as its exit. Trends have been slower to arrive, and
greater effects at KFAR...less for the other TAF sites. Conditions
should improve slowly Saturday morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning from 7 PM this evening to 4 AM CDT Saturday
for NDZ030-039-049-052-053.
Blizzard Warning from 4 AM to 10 AM CDT Saturday for NDZ030-039-
049-052-053.
Winter Weather Advisory until 7 AM CDT Saturday for NDZ006-015-
026.
Winter Storm Warning until 7 AM CDT Saturday for NDZ014-024-028.
Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Saturday for NDZ016-027-054.
Winter Storm Warning from 7 PM this evening to 7 AM CDT Saturday
for NDZ029-038.
MN...Winter Storm Warning from 10 PM this evening to 10 AM CDT
Saturday for MNZ022>024-027-028-030>032-040.
Winter Storm Warning from 7 PM this evening to 4 AM CDT Saturday
for MNZ002-003-029.
Blizzard Warning from 4 AM to 10 AM CDT Saturday for MNZ002-003-
029.
Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Saturday for MNZ001-007.
Winter Weather Advisory from 10 PM this evening to 10 AM CDT
Saturday for MNZ008-009-013>017.
&&
SHORT TERM...Godon
LONG TERM...NC
AVIATION...GodonHazardous Weather Outlook National Weather Service Grand Forks ND 217 PM CDT Fri Mar 30 2018 MNZ004>006-NDZ007-008-311930- Kittson-Roseau-Lake Of The Woods-Cavalier-Pembina- 217 PM CDT Fri Mar 30 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-007>009-013>017-NDZ006-015-016-026-027-054-311930- West Polk-West Marshall-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Towner-Ramsey- Eastern Walsh County-Nelson-Grand Forks-Western Walsh County- 217 PM CDT Fri Mar 30 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Two to five inches of snow is expected tonight, along with some blowing and drifting snow, especially in open country. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The next chance of snow arrives for Monday into Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ022>024-027-028-030>032-040-NDZ014-024-028-029-038-311930- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker- West Otter Tail-East Otter Tail-Wadena-Grant-Benson-Eddy-Griggs- Steele-Barnes- 217 PM CDT Fri Mar 30 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Six to twelve inches of snow is expected tonight into early Saturday morning. Some blowing and drifting snow can also be expected, especially in open country. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The next chance of snow arrives for Monday into Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ002-003-029-NDZ030-039-049-052-053-311930- Norman-Clay-Wilkin-Traill-Cass-Ransom-Sargent-Richland- 217 PM CDT Fri Mar 30 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Six to twelve inches of snow is expected tonight into early Saturday morning. In addition, whiteout conditions are expected very late tonight into early Saturday morning, especially in open country. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The next chance of snow arrives for Monday into Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1018 AM CDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW MCLEOD ND 3 E 46.40N 97.24W
03/30/2018 M2.0 INCH RICHLAND ND CO-OP OBSERVER
CO-OP OBSERVER STATION MCLN8, MCLEOD ND 3 E.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1047 AM CDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW NEW YORK MILLS MN 46.51N 95.38W
03/30/2018 M3.5 INCH OTTER TAIL MN CO-OP OBSERVER
CO-OP OBSERVER STATION NYMM5, NEW YORK MILLS
MN.
0800 AM SNOW RICHVILLE MN 5.8 SSW 46.43N 95.67W
03/30/2018 M2.3 INCH OTTER TAIL MN COCORAHS
COCORAHS STATION MN-OT-13, RICHVILLE MN 5.8
SSW.
0730 AM SNOW ROTHSAY MN 46.48N 96.27W
03/30/2018 M2.5 INCH OTTER TAIL MN CO-OP OBSERVER
CO-OP OBSERVER STATION RHSM5, ROTHSAY MN.
&&The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744200, 744201, 744202, 744204, 744205, 744206, 744207, 744208, 744209, 744211.